MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 4MAX SEPARATOR; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 4MAX SEPARATOR; NRY
Catalog Number PSF041
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/12/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the green marker on the proximal end of the penumbra system 4max separator (sep4) was compressed in the proximal direction.During functional testing, the sep4 was successfully advanced through a demonstration penumbra system 4max reperfusion catheter.The torque device accessory was loosened, but could not be removed pass the compressed green marker on the proximal end of the sep4.The stuck torque device prevented the introducer from being removed.Conclusions: evaluation of the returned sep4 revealed that the green marker on the proximal end of the sep4 was compressed in a proximal direction.This compression prevented the torque device from being removed from the sep4, and consequently prevented the introducer from being removed off the proximal end of the sep4.The green marker is a polymer on the most proximal end of the sep4 that is used for identification purposes only, and does not interact with or on the patient anatomy.The torque device is intended to be used at a position distal to the green marker.If the torque device is tightened and shifted over the green marker, the marker may become compressed or otherwise damaged.This will subsequently cause difficulty removing the torque device from the sep4.The second sep4 mentioned in the complaint was not returned for evaluation.Penumbra separators are 100% visually inspected during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2016-00798.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the left middle cerebral artery (mca) for a cerebral infarction using a penumbra system 4max separator (sep4).During the procedure, the physician first used another manufacturer's thrombectomy device and then switched to the penumbra devices.The sep4 was inserted into a penumbra system 4max reperfusion catheter (4max) and then a torque device was attached to the sep4.However, upon attempting to change the position of the torque device, the physician noticed that it was stuck and unable to be removed from the sep4.Therefore, the physician removed the sep4 and opened a new sep4 and torque device for the procedure.However, the new torque device also became stuck and unable to be removed from the sep4.Therefore, the sep4 was removed and the procedure was completed using the first thrombectomy device from the other manufacturer.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SYSTEM 4MAX SEPARATOR
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5724749
Report Number3005168196-2016-00797
Device Sequence Number647235
Product Code NRY
UDI-Device Identifier00814548010427
UDI-Public00814548010427
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K133317
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/16/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/31/2018
Device Catalogue NumberPSF041
Device Lot NumberF67100
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/03/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/16/2016
Initial Report FDA Received Date06/14/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1